Hail, Petroleum
- When
- July 15, 5:10 PM MST
- Where
- Petroleum County, 6 mi NW of Winnett
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.061, -108.440
Most pea-sized to penny-sized hail stones were reported, with a few quarter-sized stones.
Favorable shear, instability, and surface moisture combined to produce a few severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Favorable shear, instability, and surface moisture combined to produce a few severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 15, 1:22 PM MST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 222 PM MDT FRI JUL 15 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY... A PERSISTENT WEST COAST TROUGH DOES NOT LET UP IN FEEDING WARM MOIST AIR INTO MONTANA THROUGH THE SHORT TERM. IN ADDITION CONDITIONS WILL REMAIN QUITE UNSTABLE DURING THE PERIOD...ONLY NEEDING SOME DISTURBANCE OR BOUNDARY TO SET OFF THUNDERSTORMS. HIGH PRESSURE HAS SETTLED OVER THE MIDDLE OF CONUS AND WILL EXPAND TO THE WEST. THE RESULT WILL BE VERY WARM TEMPERATURES OF AROUND 10*F ABOVE NORMAL BY SUNDAY. THE MORNING GGW SOUNDING LOOKS SIMILAR TO THAT OF YESTERDAY WITH AROUND AN INCH OF PRECIPITABLE WATER...A LIFTED INDEX OF -5*C AND POSITIVE ENERGY OF AROUND 2K J/KG. WITH A FREEZING LEVEL OF AROUND 12K FT...LARGE HAIL IS AGAIN POSSIBLE. STRONG WINDS ALOFT TIED INTO ANY THUNDERSTORM COULD GENERATE STRONG WINDS AT THE SURFACE. THE SWODY1 UPDATE ISSUED BY SPC PLACES A SLIGHT RISK FOR SEVERE MAINLY OVER THE BILLINGS CWA AND OUR ZONES SOUTH OF THE MISSOURI RIVER FOR THIS AFTERNOON/EVENING. THEREFORE WITH ANOTHER UNSTABLE DAY IN STORE WITH SOUTHWEST FLOW ALOFT AND SEVERAL BOUNDARIES NEARBY AND EXPECTING THE CAP TO ERODE BY AFTERNOON...THUNDERSTORMS SHOULD BEGIN FIRING THEN. THE DAY LOOKS LESS DYNAMIC THAN YESTERDAY...BUT BASED ON LATEST GUIDANCE INCREASED POPS TO HIGH CHANCE. MAINTAINED SEVERE MENTION FOR THIS EVENING BASED ON SPC CONVECTIVE OUTLOOK. SATURDAY/SUNDAY...UPPER FLOW CONTINUES FROM THE SOUTHWEST BUT THE DISTURBANCES WILL TREND MORE TO THE NORTH. TIMING SUGGESTS THAT SUPER-CELL DEVELOPMENT WILL LIKELY BE TO OUR EAST...SO WILL NOT INCLUDE SEVERE WORDING. HIGHEST POPS WILL BE NORTH OF THE MISSOURI RIVER. MAXIMUM TEMPERATURES WILL CONTINUE TO CREEP UP. ADJMET AND ADJMAV GUIDANCE RAMP UP HIGHS INTO THE MID 90S FOR SUNDAY. SCT .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... UPPER RIDGING WILL DOMINATE THROUGH TUESDAY...DRIVING TRIPLE DIGIT HEAT ACROSS MUCH OF NORTHEAST MONTANA. POTENTIAL FOR THUNDERSTORMS WILL CONTINUE OFF AND ON DURING THIS TIME AS WELL... THANKS TO DISTURBANCES AND MOISTURE BEING USHERED IN IN A SOUTHWEST FLOW ALOFT. TUESDAY NIGHT INTO WEDNESDAY CONTINUES TO LOOK FAVORABLE FOR THUNDERSTORMS AS THE UPPER RIDGE IS BROKEN DOWN. THAT BEING SAID THERE ARE SIGNIFICANT DIFFERENCES IN THE STRENGTH AND TIMING OF THE ASSOCIATED COLD FRONT...SO WILL CONTINUE WITH ISOLATED POPS FOR NOW. WEDNESDAY NIGHT THROUGH FRIDAY WILL BE COOLER IN THE POST FRONTAL ENVIRONMENT...NOW DOMINATED BY LOW PRESSURE ALOFT. THIS WILL MAKE FOR MORE SEASONABLE TEMPERATURES...BUT CONDITIONS WILL REMAIN SOMEWHAT UNSETTLED. GILCHRIST PREVIOUS LONG TERM DISCUSSION...SUNDAY NIGHT THROUGH TUESDAY... LONG TERM BEGINS WITH A RIDGE ORIENTED UP THE SPINE OT THE ROCKY MOUNTAIN FRONT RANGE FROM COLORADO UP TO THE US/CANADA INTERNATIONAL BORDER THEN JOGGING OVER INTO THE CANADIAN PRAIRIES. ON EITHER SIDE OF THE RIDGE A LARGE TROUGH EXISTS WITH ONE OVER THE HUDSON BAY AD THE OTHER ON THE COAST OF THE PACIFIC NORTHWEST. JET FLOW BETWEEN THE PACNW TROUGH AND THE MONTANA RIDGE WILL ORIENT ANY SHORTWAVES WELL TO THE NORTH DECREASING POPS TO NEAR NOTHING AND RAISE TEMPERATURES TO ABOVE SEASONAL NORMS. TUESDAY NIGHT THROUGH WEDNESDAY NIGHT THE PACNW TROUGH IS EXPECTED TO BARREL THROUGH THE INTERMOUNTAIN WEST AND BROADEN AS IT IMPACT EASTERN MONTANA. THIS SHOULD BRING A COLD FRONT REDUCING TEMPERATURES THROUGH WEDNESDAY NIGHT AND A SIGNIFICANT CHANCE FOR SHOWERS AND THUNDERSTORMS ON TUESDAY NIGHT. A CHANCE FOR SEVERE WEATHER WITH THIS PASSAGE IS NOT OUT OF THE QUESTION. THURSDAY ONWARD... FORECAST IS LOOKING MORE ZONAL WITH SOME RISE IN TEMPERATURES AND AN INCREASED RISK FOR SHOWERS. GAH && .AVIATION... VFR THROUGH EARLY EVENING WHEN SCATTERED THUNDERSTORMS FROM THE SOUTHWEST WILL BEGIN TO IMPACT THE TERMINALS. THESE STORMS MAY GENERATE BRIEF MVFR OR IFR CONDITIONS THROUGH THE EARLY MORNING HOURS AS THEY CROSS. WINDS WILL BE GENERALLY LIGHT WITH GUSTY ERRATIC WINDS POSSIBLE NEAR THUNDERSTORMS. GILCHRIST && .CLIMATE... THE RAINFALL TOTAL FOR YESTERDAY...JULY 14TH...IN GLASGOW WAS 1.10 INCHES. THIS IS THE 5TH TIME THIS YEAR THAT MORE THAN AN INCH OF RAIN HAS FALLEN ON ONE CALENDAR DAY. THIS TIES THE RECORD FOR THE WHOLE YEAR OF 5 DAYS WITH MORE THAN AN INCH OF RAIN THAT WAS SET IN 1906 AND 1923. TOTAL PRECIP FOR THE YEAR OF 17.04 INCHES MAKES 2011 ALREADY THE 11TH WETTEST ON RECORD. SIMONSEN && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 229 PM MDT FRI JUL 15 2011 MTZ016>027-059>062-161000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 229 PM MDT FRI JUL 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR STRONG THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL... DAMAGING WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THIS WEEKEND WILL START A WARMING TREND...THAT WILL LAST THROUGH AT LEAST TUESDAY OF NEXT WEEK. TEMPERATURES WILL BE IN THE MID 90S BY SUNDAY...REACHING NEAR TRIPLE DIGITS ACROSS MUCH OF NORTHEAST MONTANA ON MONDAY AND TUESDAY. PERSONS ARE ADVISED TO TAKE PRECAUTIONS TO DEAL WITH THE HEAT...SUCH AS LIMITING TIME OUTDOORS AND DRINKING PLENTY OF FLUIDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 135 km away, was scanning. The volume nearest the first event began at 00:10 UTC.
3 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.
Most pea-sized to penny-sized hail stones were reported, with a few quarter-sized stones.
Wind gust of 68 mph was measured.
Over a period of 30 minutes, 1.92 inches of rain was measured.
Measured wind speeds in excess of 60 mph downed several large trees up to and exceeding 2 feet in diameter.
Richland County Dispatch reported downed trees blocking traffic 6 to 8 miles south of Savage along highway 16.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335439, 335488, 335451, 335444, 335456, 335487.